Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated LFTs
Mar 25, 2007

First, I would like to express my appreciation for this invaluable service that your group provides.

I would like to address a particular concern regarding my treatment regimen. I recently started HAART therapy a few months ago. I had a normal tcell count (>500) and a very low Viral load (1K), however my CD4% had deropped to 18 and persisted at this low level. I was started on Epzicom and Reyataz. I felt horrible for the first few weeks (fatigue, malaise, body aches) however over time this improved and while we considered hypersensitivity reaction, my improvement seemed to rule this out. Following this my LFTs began to increase, mildly at first and then my ALT level went to about 130. (meanwhile my viral load went undetectable and my CD4% went to 24%. Testing for hepatitis was negative) We decided to switch the Reyataz to Sustiva. I tolerated the Sustiva just fine without any of the common neuropsychiatric phenomena however my LFTs continued to increase with my ALT now >200. Last week we switched from Epzicom to Truvada (so my current combination is Truvada-Sustiva).

I guess my questions are along the lines of "have you seen this?" and does the current treatment approach make sense to you. I am of course concerned that even on the new regimen that my LFTs will remain elevated and that we will continue to have difficulty finding a well tolerated regimen. Any thoughts and recommendations would be greatly appreciated.

Thanks in advance.

Response from Dr. Wohl

It sounds like your liver enzyme tests were normal before you started HIV therapy. Reyataz is an usual cause of increases in liver tests but this can occur on any regimen. Sustiva certainly can raise liver tests. However, it may take time to see if the Sustiva is doing this or if this is a hang over from the Reyataz/Norvir (I assume you are also on Norvir as you should be, especially when taking Truvda with Reyataz).

If the liver tests persist in being elevated, I would look to work you up for underlying liver problems. There are a number of tests that can be done to look for some of these and in if all else is unrevealing, a liver biopsy may be necessary. Certainly, you should not be drinking alcohol much if at all.

A drug holiday may also be instructive since if your liver test numbers improve off of HIV meds, and raise again when you re-start, that indicates that meds plus or minus an underlying liver problem is to blame.

A visit to a liver specialist who is somewhat familiar with HIV would be a good idea.

DW



Previous
Meds working too well?
Next
Undetectable Viral Load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement